The Quinism Foundation Calls On the U.K. Science Media Centre to Issue an Immediate Correction to a Potentially Endangering Release on the Risk Profile of Mefloquine

Share Article

The Release Contains Statements Which Potentially Pose a Direct Threat to the Traveling Public’s Health by Undermining Important Warnings Recently Mandated by Drug Regulators to Reduce the Risk of Serious Disabling and Potentially Life-Threatening Adverse Effects From the Drug.

Travelers trusting Professor Evans’ grossly inaccurate statement that neuropsychiatric adverse effects from mefloquine are ‘very rare’ will be potentially less likely to attribute the very common symptoms of abnormal dreams and insomnia, and the common symptoms of anxiety and depression, to the drug

The Quinism Foundation has sent correspondence to Fiona Fox, Chief Executive of the U.K. Science Media Centre, calling for an immediate correction to a recent release containing grossly inaccurate and potentially endangering statements regarding the known risk profile of mefloquine.

“These statements are directly at odds with established facts in the scientific literature and the expert opinion and recommendations of international drug regulators, including those of the European Medicines Agency (EMA),” wrote Remington Nevin, MD, MPH, DrPH, executive director of The Quinism Foundation. “These statements also potentially pose a direct threat to the traveling public’s health by undermining important warnings recently mandated by the EMA to reduce the risk of serious disabling and potentially life-threatening adverse effects from mefloquine.”

On August 2, 2019, the Science Media Centre published a release [1] titled ‘expert reaction to media reports questioning whether anti-malarial drug adverse events could have played a part in the case of Alana Cutland, the student who died in Madagascar.’ This release included a quote from Dr. Stephen Evans, Professor of Pharmacoepidemiology at the London School of Hygiene & Tropical Medicine, that stated although there “is little doubt that neuro-psychiatric effects can occur with mefloquine (Lariam),” that “these are very rare.”

“In fact,” wrote Dr. Nevin, “according to the manufacturer’s own U.K. drug labeling, mandated by the EMA, neuro-psychiatric effects from mefloquine are not ‘very rare,’ but ‘very common,’ occurring in over 10% of those taking the drug for prevention of malaria. Specifically, according to the manufacturer’s own U.K. drug labeling [2], abnormal dreams and insomnia are described as ‘very common,’ occurring in over 10%, and depression and anxiety are described as ‘common,’ occurring in over 1%. These figures have been confirmed in a recent systematic review, which finds these adverse effects occur significantly more frequently with mefloquine than with better-tolerated daily alternatives [3].”

Dr. Nevin noted that Dr. Evans’ grossly inaccurate statement, which understates the known and accepted frequency of neuro-psychiatric adverse effects from mefloquine over one-thousand fold according to standard pharmacovigilance terminology, potentially poses a direct threat to the traveling public’s health by undermining important warnings recently mandated by the EMA to reduce the risk of serious and potentially life-threatening adverse effects from mefloquine.

“The current EMA-approved U.K. drug labelling for mefloquine includes a ‘black box’ warning, that very clearly states that psychiatric symptoms ‘such as insomnia, abnormal dreams/nightmares, acute anxiety, depression, restlessness or confusion have to be regarded as prodromal for a more serious event…. Patients on malaria chemoprophylaxis with mefloquine should be informed that if these reactions or changes to their mental state occur during mefloquine use, to stop taking mefloquine and seek medical advice immediately so that mefloquine can be replaced by alternative malaria prevention medication,” Dr. Nevin wrote.

“Professor Evans’ statements may have potentially undermined these warnings,” wrote Dr. Nevin. “Specifically, travelers trusting Professor Evans’ grossly inaccurate statement that neuro-psychiatric adverse effects from mefloquine are ‘very rare’ will be potentially less likely to attribute the very common symptoms of abnormal dreams and insomnia, and the common symptoms of anxiety and depression, to the drug, and thus to stop taking mefloquine in accordance with the manufacturer’s and the EMA’s recommendations, thus potentially increasing the risk of disabling and potentially life-threatening adverse effects from the drug.”

The Science Media Centre’s August 2 release also included a quote from Dr. Ron Behrens, Professor Emeritus in Travel Medicine at the London School of Hygiene & Tropical Medicine, that stated there “is no convincing research which shows a causal association” between mefloquine use and neuropsychiatric events.

“In fact,” wrote Dr. Nevin, “in a 2014 pharmacovigilance safety review [4], the EMA concluded that there was sufficient evidence ‘supporting a causal relationship between mefloquine and the occurrence of long lasting and even persistent neuropsychiatric effects’ and speculated that these were due to ‘permanent brain damage’. The EMA review noted that no risk factors could be identified for this effect, and that for this reason ‘only the advice—to stop taking mefloquine if neuropsychiatric reactions or changes to their mental state occur can be given as a precautionary measure’.”

About The Quinism Foundation

The Quinism Foundation, founded in January 2018, in White River Junction, Vermont, promotes and supports education and research on quinism, the family of medical disorders caused by exposure to quinoline drugs, including mefloquine and tafenoquine.

Dr. Nevin is a board-certified occupational medicine and preventive medicine physician and former U.S. Army medical officer and epidemiologist. He is author of more than 30 scientific publications on malaria and the quinoline antimalarials, including “A serious nightmare: psychiatric and neurologic adverse reactions to mefloquine are serious adverse reactions," published in the journal Pharmacology Research & Perspectives (http://dx.doi.org/10.1002/prp2.328).

1. Science Media Centre. Expert reaction to media reports questioning whether anti-malarial drug adverse events could have played a part in the case of Alana Cutland, the student who died in Madagascar. August 2, 2019. Available at: https://www.sciencemediacentre.org/expert-reaction-to-media-reports-questioning-whether-anti-malarial-drug-adverse-events-could-have-played-a-part-in-the-case-of-alana-cutland-the-student-who-died-in-madagascar.
2. Roche Products Limited. Lariam Summary of Product Characteristics. April 2018. Available at: http://www.mhra.gov.uk/home/groups/spcpil/documents/spcpil/con1538712531276.pdf.
3. Tickell-Painter M, Maayan N, Saunders R, et al. Mefloquine for preventing malaria during travel to endemic areas. The Cochrane Database of Systematic Reviews. 2017;10(10):CD006491.
4. European Medicines Agency. Updated PRAC rapporteur assessment report on the signal of permanent neurologic (vestibular) disorders with mefloquine. EMA/63963/2014. January 31, 2014.

Share article on social media or email:

View article via:

Pdf Print

Contact Author

Remington Nevin
Visit website